Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 36, NWS Melbourne, FL

May 21, 20084 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 21, 2008, 11:40 AM EDT for 4 counties in Florida. It took effect at May 21, 2008, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2008, 11:40 AM EDT (15:40 UTC)
In effect from
May 21, 2008, 12:00 PM EDT
Expired
May 21, 2008, 7:00 PM EDT
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 211540
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1140 AM EDT WED MAY 21 2008


FLZ041-044>046-141-144-147-212300-
/O.NEW.KMLB.FW.W.0036.080521T1600Z-080521T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1140 AM EDT WED MAY 21 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. 

BRISK WESTERLY WINDS COMBINED WITH RAPIDLY WARMING TEMPERATURES AND
DRY AIR OVER THE NORTHERN SECTIONS IS ALLOWING RH VALUES TO
RAPDILY FALL AND A RED FLAG WARNING IS NOW IN EFFECT THROUGH 7 PM.

FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

GLITTO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 21, 9:30 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 21, 9:30 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
930 AM EDT WED MAY 21 2008

.DISCUSSION...

...GUSTY HOT WEST WINDS TODAY...

...TEMPS COOLING DOWN THIS HOLIDAY WEEKEND...

MORNING CAPE SOUNDING HAD 30KT JUST OFF THE SURFACE AND PROFILERS
INDICATING 40KT AT 3KFT. BREEZY CONDITIONS ALREADY DEVELOPING OVER
THE CWA THIS MORNING AND HAVE BUMPED UP WINDS ACCORDINGLY FOR THE
REST OF TODAY. MORNING STRATUS/FOG DIMINISHING AND LEADING TO PARTLY
CLOUDY SKIES WITHIN THE NEXT HOUR OR SO. OLD SURFACE BAND AND HIGHER
DEW POINT AIR MASS WILL RESIDE OVER THE SOUTHERN SECTIONS AND WILL
LIMIT MENTIONABLE SHOWER/STORM CHANCES TO SRN SECTIONS OF OSCEOLA
AND SRN BREVARD COUNTIES SOUTHWARD.

&&

.AVIATION...GUSTY WEST WINDS DEVELOPING THIS MORNING AS MIXING
OCCURS. MORNING LOW STRATUS DIMINISHING AND MOST AREAS BECOMING VFR
14-15Z. VFR REST OF DAY OUTSIDE ISOLATED AFTERNOON STORMS OVER
SOUTHERN AREAS MAINLY SWD FROM KMLB.

&&

.MARINE...WITH WINDS NEAR THE COAST AND AT OFFSHORE BUOYS 15-20KT
WILL ADD A CAUTION HEADLINE NEAR SHORE LEGS AS WELL WITH MORNING
UPDATE. EXPECT SOME DECREASE OVER OPEN WATER HEADING THROUGH THE
AFTERNOON BUT AREAS NEAR THE COASTLINE CONTINUED BREEZY.

&&

.FIRE WEATHER...WILL NEED TO MONITOR T/TD SPREAD CLOSELY OVER
NORTHERN SECTIONS WHERE DRIER AIR IN PLACE. WITH WINDS INCREASING
THIS MORNING...IT WILL BE A FIRE SENSITIVE DAY AND COULD BE
APPROACHING INSTANTANEOUS RED FLAG CONDITIONS...MAY EVEN NEED A
SHORT-FUSED RED FLAG WARNING.

(PREVIOUS DISCUSSION)STRONG TRANSPORT WINDS AND DEEPER MIXING HEIGHTS
WILL PRODUCE VERY GOOD TO EXCELLENT DISPERSION INDICES THIS
AFTERNOON. EAST COAST SEA BREEZE WILL BE A NO-SHOW SO HAVE
UNDERCUT DEWPOINTS A COUPLE DEGREES ESP NEAR THE COAST. MIN RH
VALUES SHOULD DIP BETWEEN 35 AND 40% TO PRODUCE A FIRE SENSITIVE
DAY WITH POSSIBLE CONTROL PROBLEMS FOR ANY NEW OR EXISTING
WILDFIRES. STRONGER THAN USUAL OVERNIGHT TRANSPORT WINDS WILL
ALSO MAKE FOR GOOD DISPERSION AFTER SUNSET.

INCREASING MOISTURE THU AND FRI WITH WEAKENING WEST WINDS SO EAST
COAST SEA BREEZE SHOULD BE ABLE TO FORM. SOMEWHAT HIGHER RAIN
CHANCES TOO. BACKDOOR FRONT WILL BRING COOLER AIR AND ONSHORE
WINDS THIS HOLIDAY WEEKEND.

&&

.CLIMATE...RECORD HIGHS FOR WED MAY 21:

DAYTONA BEACH   97  1998
ORLANDO INTL    96  1963
MELBOURNE       96  1998
VERO BEACH      95  1962

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

GLITTO/VOLKMER
Hazardous weather outlook, May 21, 10:07 AM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1007 AM EDT WED MAY 21 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1007 AM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
LINGERING MOISTURE ASSOCIATED WITH A WEAKENED FRONTAL BAND OVER
SOUTH CENTRAL FLORIDA AND DAYTIME INSTABILITY WILL PRODUCE A
SLIGHT CHANCE OF LIGHTNING STORMS THIS AFTERNOON...MAINLY SOUTH OF
LAKE KISSIMMEE AND MELBOURNE. CLOUD TO GROUND LIGHTNING STRIKES
AND WIND GUSTS TO 40 MPH WILL BE THE MAIN THREATS WITH STORMS.

...WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION FOR WEST TO SOUTHWEST WINDS
OF 15 TO 20 KNOTS TODAY. EVEN AS WINDS OVER THE OPEN WATERS BEGIN
TO DECREASE DURING THE AFTERNOON...GUSTY WINDS WILL CONTINUE NEAR
THE COAST.

...FIRE WEATHER IMPACT...
DRY SOIL CONDITIONS AND BRISK TRANSPORT WINDS WILL ENHANCE CONTROL
PROBLEMS FOR ANY NEW OR EXISTING WILDFIRES TODAY. THE DRIEST CONDITIONS
ARE EXPECTED ACROSS THE NORTHERN SECTIONS. HOWEVER...SOUTHERN SECTIONS
MAY HAVE CLOUD TO GROUND LIGHTNING STRIKES WITH AFTERNOON THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL A CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY THROUGH
SATURDAY. THE RIP CURRENT RISK WILL INCREASE SUNDAY THROUGH
TUESDAY AS LONG PERIOD SWELLS ARRIVE IN THE ARE A...AND WINDS AND
SEAS WILL INCREASE TO EXERCISE CAUTION THRESHOLDS AGAIN BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.